Momma still likes to exercise her own independence when moving about. It is her right to do so, but it does sometimes result in a fall. Momma had a “doozy” of a fall a few months ago. No one is exactly sure what happened; they just heard her calling “help me” and found her lying on the floor on her side, trying her best to right herself. Thankfully, with a little help, she was able to get back into bed without emergency intervention. In the days following, she was sore and showing signs of having bruised or fractured her tailbone and ribs. I opted not to have her x-rayed, as the results might give us a diagnosis, but would not change the treatment plan. At this stage in her illness, Momma’s plan is for comfort measures only.
Mom was in a considerable amount of pain following the incident. Hospice recommended we start giving her some stronger medication to help manage the discomfort and quiet her anxiousness. A low dose of morphine was started, but wasn’t particularly effective; plus, mom seemed to have an allergic reaction. Once switched to hydromorphone, she was very sleepy, but pain was much better managed. Before long, Momma was back to tooling around in her wheelchair visiting with the other residents and “borrowing” seemingly abandoned baby-dolls and stuffed animals to care for in her room. That was the “upside” of administering narcotics.
The “downside” is that narcotic medications cause constipation. With an injured tailbone, constipation can become a formidable and painful foe.
Another “downside” is that the medication also makes her more confused – so much so that her speech comes out in an incoherent, rambling, jumble of meaningless words and random thoughts. This confused speech is a condition known in the world of dementia as aphasia and is often referred to as “word salad.” Usually a symptom first noticed in earlier stages of the disease, aphasia makes finding the right word very difficult. It grows progressively worse as the disease marches on, complicating oral and written communication, making interpreting someone else’s words in a conversation or reading a sign frustratingly difficult.
The most frustrating “downside” is non-stop chatter. Usually fairly quiet and non-conversational at the dinner table, the medication caused Momma to talk non-stop. She barely came up for air between one string of jumbled words and another. Mom’s usual table mates at lunch grew very weary of her nonsensical babbling, with one of them growing impatient enough to take a frustrated swipe at mom then slam her fist down on the table demanding, “Please! Someone just make her be quiet!” Thankfully, the impatient neighbor (not the one pictured below) missed in her effort to lash out at her too-gabby neighbor, and I was able to move mom out of arm’s reach and help her focus on eating her lunch.
Narcotic medications were not necessary to bring on the word salad of aphasia, as it was already rearing its ugly head along with other symptoms which signaled the progression of Alzheimer’s. The medication just tossed the salad, so to speak. If you would like to learn more about aphasia (and 3 other A’s: amnesia, apraxia and agnosia), I highly recommend reading the article “The 4 A’s of Alzheimer’s Disease.